Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Worksite Health

Toxic Fumes

08/12/2008

Question:

I have been inhaling vapors from Isopropanol at my workplace. I have been working with and inhaling isopropanol for almost three years, but the other day I think I got an unusually large lungful of vapors, and now, two and three days later, I feel a mild discomfort in my kidney area, on both sides, particularly when I inhale. I also can`t take a deep full breath without discomfort. I also very definitely feel a discomfort at times which seems to be in my kidneys, and caused specifically from my pulse. ie, when I feel my heartbeat in my head. I also feel an uncomfortable pulse in both sides, apparently from my kidneys. Can Isopropyl vapors cause symptoms like these? Thanks.

Answer:

It is difficult to say what the effects might be without know how much you were exposed to. The material I found on isopropyl alcohol does not imply strong toxicity in the usual workplace setting.

A safety data sheet put out by Dow Chemical states this about repeated exposures: “In animals, effects have been reported on the following organs: Liver. Observations in animals include: Lethargy. Kidney effects and/or tumors have been observed in male rats. These effects are believed to be species specific and unlikely to occur in human.”

I don’t know if this is helpful or not but you should probably be seen by a general practice physician or an occupational health specialist if you continue to have symptoms.

For more information:

Go to the Worksite Health health topic, where you can:

Response by:

J Mac Crawford, PhD, RN J Mac Crawford, PhD, RN
Clinical Associate Professor of Environmental Health Sciences
College of Public Health
The Ohio State University